Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Apr 25, 2023, 2:32 PM MDT for Adams County, Weld County, Colorado. It was in force for 14 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2023, 2:32 PM MDT (20:32 UTC)
- Expired
- Apr 25, 2023, 2:46 PM MDT
- In force
- 14 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Adams County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 2:37 PM MDT | TORNADO | 2 Sse Keenesburg, CO | TIME BASED ON SPOTTER REPORT. LOCATION BASED ON RADAR. |
| Apr 25, 2:45 PM MDT | TORNADO | 4 Sw Prospect Valley, CO | CORRECTS PREVIOUS TORNADO REPORT FROM 4 SW PROSPECT VALLEY. |
| Apr 25, 2:50 PM MDT | TORNADO | 4 Sw Prospect Valley, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WFUS55 KBOU 252032
TORBOU
COC001-123-252100-
/O.NEW.KBOU.TO.W.0001.230425T2032Z-230425T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
232 PM MDT Tue Apr 25 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
South central Weld County in northeastern Colorado...
North central Adams County in northeastern Colorado...
* Until 300 PM MDT.
* At 232 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Keenesburg, or 24 miles southeast of Greeley,
moving south at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Keenesburg around 235 PM MDT.
Prospect Valley around 245 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4018 10454 4027 10431 3994 10424 3993 10453
TIME...MOT...LOC 2032Z 357DEG 16KT 4013 10448
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AD1 follow-up statement
983
WWUS55 KBOU 252046
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
246 PM MDT Tue Apr 25 2023
COC001-123-252054-
/O.CAN.KBOU.TO.W.0001.000000T0000Z-230425T2100Z/
Weld CO-Adams CO-
246 PM MDT Tue Apr 25 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS
COUNTIES IS CANCELLED...
A new tornado warning has been issued replacing this warning.
Therefore, this warning has been cancelled.
A Tornado Warning still remains in effect for Weld county until 3:15
PM MDT.
LAT...LON 4018 10454 4027 10431 3994 10424 3993 10453
TIME...MOT...LOC 2043Z 357DEG 16KT 4007 10448
$$
ADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Apr 25, 2:14 PM MDT, 18 minutes earlier.
Area forecast discussion, Apr 25, 2:14 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 214 PM MDT Tue Apr 25 2023 .SHORT TERM...(This evening through Wednesday) Issued at 1247 PM MDT Tue Apr 25 2023 Some decent little thunderstorms have developed early this afternoon in a dry slot that formed ahead of our main storm system, nearly stationary along a boundary in central Weld County. Forecast MLCAPES around 500-800 j/kg so far this afternoon with some low level shear as well. Additional thunderstorms will be possible until early this evening. This area will fill in with widespread precipitation over the next few hours as increasing large scale ascent and upslope develops along the Front Range mountains, foothills and Palmer Divide, especially above 6500 feet. Overall no significant changes to the ongoing forecast regarding the intensity and timing over the system. Snowfall rates of 1.5-2.5 inches per hour possible in the heavier snow showers. The trough was over northwest CO/NE Utah this afternoon, and will drop into northeastern NM by 12z Wednesday, then into the OK/TX panhandles by 00z Thursday. The heaviest snowfall will occur the rest of the afternoon through early Wednesday morning as the trough drops southward across western CO. It still looks like much of the I-25 corridor from around Denver north, will experience light rain, with a chance of rain/snow overnight. No accumulation on paved surfaces, with minimal accumulation of on inch or less on the grass. It will remain cool through Wednesday with light to moderate snow in the mountains and foothills primarily south of I-70 as well as the Palmer Divide, in the 12-18z window. Showers will decrease in coverage by midday but continue off and on through the afternoon with isolated to scattered coverage. .LONG TERM...(Wednesday night through Tuesday) Issued at 1247 PM MDT Tue Apr 25 2023 As the low responsible for our currently developing spring storm exits to the southeast Wednesday night, we'll see a very brief, transient period of ridging (I'm using that term generously) through early Thursday afternoon before we start to feel the effects of a developing shortwave to the north. This shortwave will push a strong surface front across northeastern Colorado Thursday afternoon and evening, accompanied by a bout of robust winds producing gusts of 35-50 mph for much of the urban corridor and particularly the plains. Precipitation will follow shortly behind the frontal boundary once the lower levels moisten sufficiently. This will be a fast-moving front, and only bring a few hours of precipitation. That said, dynamics will be quite favorable, with good positioning under the left exit region of the jet streak, and strong frontogenesis. It will also be quite a bit colder with 700 mb temperatures descending to -8 or -9C overnight. Certainly may see a few thunderstorms in the evening with marginal instability in place. Ensembles have trended higher with QPF over the past 24-48 hours which appears reasonable given all the above. A quick inch or two of snow would certainly be possible for much of the urban corridor overnight, and more impactful accumulations look likely for some of the higher terrain and the Palmer Divide (many of the same locations that should win out with our current system), where weak upslope flow and maximized frontogenesis could help enhance snowfall. Thus, winter weather headlines for favored spots may eventually be needed if guidance holds fairly steady with the track. The front and associated rain/snow should be out of our area by midday Friday, although cooler temperatures will fill in in its wake, with highs generally in the low 50's for the plains. Northerly winds will still be quite strong, particularly in the morning across the plains, weakening from north to south through the afternoon and evening. Ridging (legitimate ridging) looks to build in by Saturday, giving us a more substantial warmup well into the 60's and dry weather for all. How persistent the ridging pattern will be is in question, and there's a fair bit of divergence across ensemble guidance from Sunday onward. Generally, looks like we may see a gradual increase in elevated moisture and instability that could lend itself to a few afternoon convective showers over the high country and possibly for the lower elevations at times, but again, details that far out are fuzzy. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1136 AM MDT Tue Apr 25 2023 Ceilings and visibilities expected to drop this afternoon, with ceilings bkn050-070 by 21z. Scattered showers and isolated thunderstorms developing after 21z, with MVFR ceilings bkn020-030, vsbys 3-5sm in rain showers. Widespread rain developing towards 00z, with IFR conditions and northeast winds of 15-25kt. Could see a mix of snow with the rain between 03z-06z and continuing overnight. Expect APA to have the earlier turn over to snow and possibly 1-2 inches of snow by morning, mainly grassy surfaces. There will be a gradual improvement in the visibility Wednesday morning as the showers decrease, but IFR ceilings should persist through the end of the period with a shift back to rain vs rain/snow after 15z. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon MDT Wednesday for COZ033>037. Winter Storm Warning from 6 PM this evening to noon MDT Wednesday for COZ041. && SHORT TERM...Cooper LONG TERM...Rodriguez AVIATION...Cooper
Hazardous weather outlook, Apr 25, 9:52 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 952 AM MDT Tue Apr 25 2023 COZ030>051-261600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 952 AM MDT Tue Apr 25 2023 ...Winter Storm to impact mountains, foothills and Palmer Divide region this afternoon through Wednesday morning... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A significant weather system is expected for this afternoon into Wednesday, with widespread and locally heavy precipitation anticipated. Heavy snowfall is expected for the mountains, foothills, and Palmer Divide with amounts in upwards of 2 feet for localized areas east of the Continental Divide; particularly the higher elevations of Park, Jefferson, Clear Creek and Gilpin counties. For the lower elevations, scattered rain showers and a few thunderstorms will develop this afternoon. Rain will become widespread by this evening with a possible transition to snow late tonight. The Palmer Divide will have higher potential for an early switchover to snow and impactful snow accumulations beginning early Tuesday evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers will diminish quickly Wednesday morning. Another system will bring a quick shot of rain and snow Thursday night into Friday morning, with potential for a few inches of snow accumulations for the I-25 corridor and mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however snowfall reports will be appreciated.
In the hours before
Special weather statement, Apr 25, 1:51 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Tue Apr 25 2023
COZ043-252030-
Central and South Weld County CO-
151 PM MDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of south central Weld
County through 230 PM MDT...
At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Milton Reservoir, or 16 miles southeast of Greeley,
moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keenesburg, Prospect Valley and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 10464 4036 10446 4014 10426 4003 10449
TIME...MOT...LOC 1950Z 329DEG 7KT 4023 10454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ADSpecial weather statement, Apr 25, 2:27 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Denver CO
227 PM MDT Tue Apr 25 2023
COZ043-252115-
Central and South Weld County CO-
227 PM MDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of south central Weld
County through 315 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Prospect Valley, or 26 miles southeast of Greeley, moving south at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keenesburg, Prospect Valley and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4020 10455 4027 10430 4000 10429 4002 10458
TIME...MOT...LOC 2026Z 357DEG 16KT 4011 10445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 1:51 PM MDT | Special Weather Statement | BOU | Adams | 39 min |
| Apr 25, 2:27 PM MDT | Special Weather Statement | BOU | Adams | 48 min |
| Apr 25, 2:42 PM MDT | Tornado Warning | BOU | Weld | 33 min |
| Apr 25, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 34 min |
| Apr 25, 3:19 PM MDT | Special Weather Statement | BOU | Broomfield | 26 min |
| Apr 25, 3:20 PM MDT | Special Weather Statement | BOU | Adams, Denver | 40 min |
| Apr 25, 4:30 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.